Affiliations: Department of Pediatrics, Krishnagar District Hospital, Krishnagar, India | Department of Pediatrics, Calcutta Medical College, Kolkata, India | Department of Neonatology, Institute of Post Graduate Medical Education and Research, Kolkata, India | Department of Pediatrics, Behramore Medical College, Behrampore, India | Calcutta National Medical College, Kolkata, India
Note:  Corresponding author: Suman Das, Specialist Medical Officer, Department of Pediatrics, Krishnagar District Hospital, 44 Talpukur Road, Deulpara, Naihati, North 24 Parganas, West Bengal, India.
Abstract: Organophosphate poisoning is common in developing countries, more so in India. A 7-year-old boy with history of ingestion of unquantified amounts of malathion, presented to the pediatric emergency of Calcutta National Medical College, Kolkata in acute cholinergic crisis. He was treated with atropine and pralidoxime. The acute cholinergic crisis persisted for four days after admission, and as it subsided, the child developed respiratory distress, bulbar palsy, cyanosis, hypoxemia and hypercarbia. A diagnosis of intermediate syndrome was made and patient needed prolonged ventilation for 21 days for type II respiratory failure. Five days after discharge, the child developed distal weakness of both lower limbs, which later involved the hands. There was associated gross sensory loss. Nerve conduction velocity study and sural nerve biopsy predominantly showed evidence of sensory-motor axonopathy with associated demyelination. The child was treated with physiotherapy, but was left with disabilities like claw hand, foot drop and the inability to walk.